Alert archive / Virginia / Flash Flood Warnings in 2021
Flash Flood Warning 50, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Aug 20, 2021, 7:55 AM EDT for Arlington County, Virginia; Montgomery County, Maryland. It was in force for 2 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2021, 7:55 AM EDT (11:55 UTC)
- Expired
- Aug 20, 2021, 10:03 AM EDT
- In force
- 2 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Montgomery County, MD, Arlington County, VA
The radar
The Sterling radar (KLWX), 36 km from the middle of the area, began a volume at 11:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 8:31 AM EDT | FLOOD | Washington, DC | DOZENS OF REPORTS OF ROADS CLOSED IN THE DISTRICT OF COLUMBIA DUE TO HIGH WATER. |
| Aug 20, 8:38 AM EDT | FLOOD | 1 Ssw The White House, DC | WESTBOUND INDEPENDENCE AVENUE SOUTHWEST BLOCKED BY HIGH WATER BETWEEN 15TH STREET SOUTHWEST AND 23RD STREET SOUTHEAST. |
| Aug 20, 9:18 AM EDT | FLOOD | Us Capitol, DC | I-395 CLOSED DUE TO HIGH WATER AT THE 3RD STREET TUNNEL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 63 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 11.9 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 652 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1240 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
305
WGUS51 KLWX 201155
FFWLWX
DCC001-MDC031-VAC013-201600-
/O.NEW.KLWX.FF.W.0050.210820T1155Z-210820T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Baltimore MD/Washington DC
755 AM EDT Fri Aug 20 2021
The National Weather Service in Sterling Virginia has issued a
* Flash Flood Warning for...
District of Columbia...
South Central Montgomery County in central Maryland...
Northeastern Arlington County in northern Virginia...
* Until noon EDT.
* At 755 AM EDT, Doppler radar indicated Showers producing heavy
rain across the warned area. Between 1 and 1.5 inches of rain have
fallen. Additional rainfall amounts of 0.5 to 1.5 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Life threatening flash flooding. Showers producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Arlington... Bethesda...
Howard University... Rosslyn...
Fort Totten... Gallaudet University...
Takoma Park... Chevy Chase...
Martin's Additions... Adams Morgan...
Georgetown... American University...
Friendship Village... US Capitol...
Ballston... Silver Spring...
Chillum... Mount Rainier...
Chevy Chase Village... Somerset...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3894 7713 3898 7710 3900 7705 3897 7700
3893 7696 3890 7698 3887 7703 3887 7705
3888 7712 3891 7714 3892 7714 3893 7713
3893 7712
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JMG2 follow-up statements
048
WGUS71 KLWX 201259
FFSLWX
Flash Flood Statement
National Weather Service Baltimore MD/Washington DC
859 AM EDT Fri Aug 20 2021
DCC001-MDC031-VAC013-201600-
/O.CON.KLWX.FF.W.0050.000000T0000Z-210820T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
District of Columbia DC-Montgomery MD-Arlington VA-
859 AM EDT Fri Aug 20 2021
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL NOON EDT TODAY FOR
SOUTH CENTRAL MONTGOMERY AND NORTHEASTERN ARLINGTON COUNTIES AND THE
DISTRICT OF COLUMBIA...
At 859 AM EDT, Doppler radar indicated heavy rain across the warned
area. Between 1 and 1.5 inches of rain have fallen. Additional
rainfall amounts of 0.5 to 1.5 inches are possible in the warned
area. District of Columbia 911 center reports at least a dozen roads
closed due to flooding and flash flooding continues to occur.
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Arlington... Bethesda...
Howard University... Rosslyn...
Fort Totten... Gallaudet University...
Takoma Park... Chevy Chase...
Martin's Additions... Adams Morgan...
Georgetown... American University...
Friendship Village... US Capitol...
Ballston... Silver Spring...
Chillum... Mount Rainier...
Chevy Chase Village... Somerset...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3894 7713 3898 7710 3900 7705 3897 7700
3893 7696 3890 7698 3887 7703 3887 7705
3888 7712 3891 7714 3892 7714 3893 7713
3893 7712
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JMG361
WGUS71 KLWX 201403
FFSLWX
Flash Flood Statement
National Weather Service Baltimore MD/Washington DC
1003 AM EDT Fri Aug 20 2021
DCC001-MDC031-VAC013-201413-
/O.CAN.KLWX.FF.W.0050.000000T0000Z-210820T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
District of Columbia DC-Montgomery MD-Arlington VA-
1003 AM EDT Fri Aug 20 2021
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTH CENTRAL MONTGOMERY AND
NORTHEASTERN ARLINGTON COUNTIES AND THE DISTRICT OF COLUMBIA...
The heavy rain has ended but light rain continues. Flooding is
ongoing but the threat for the rapid rise in water levels have
ended. Please continue to heed road closures.
An Areal Flood Warning remains in effect until 1:45pm this afternoon.
A Flash Flood Watch remains in effect until 1200 PM EDT for portions
of DC, central Maryland and northern Virginia.
LAT...LON 3894 7713 3898 7710 3900 7705 3897 7700
3893 7696 3890 7698 3887 7703 3887 7705
3888 7712 3891 7714 3892 7714 3893 7713
3893 7712
$$
JMGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 4:05 AM EDT, 3 hours 50 minutes earlier.
Area forecast discussion, Aug 20, 4:05 AM EDT, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
405 AM EDT Fri Aug 20 2021
.SYNOPSIS... An upper level low will track through the area today
before becoming stationary through the weekend. A Bermuda high will
build over the Atlantic early next week, before a cold front
approaches from the northwest during the middle to latter portions
of the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
The air mass has recovered reasonably well in spite of the weak
frontal passage which occurred yesterday behind former Tropical
Depression Fred. The 06Z special upper air sounding from KIAD
depicted a precipitable water value of 2.12". Further inspection
yields a tall/skinny CAPE profile with a high freezing level of just
over 15,000 feet. All are necessary ingredients in a flooding setup.
As such, a Flash Flood Watch remains in effect for portions of
central Virginia eastward across a majority of the I-95 corridor,
and down into southern Maryland. Based on the latest radar trends
and high-resolution guidance, the best threat for flash flooding
concerns would be along and east of I-95. In particular, a moisture
conveyor belt appears locked in from central Virginia northeastward
into southern Maryland. Farther north, an 850-mb boundary stretches
across areas of northern Virginia down along VA-29 into Fauquier and
Culpeper Counties. Some recent convective activity has fired along
this mentioned boundary which may produce quick bursts of locally
heavy rainfall. Given the tropical environment in place, there is
the potential for 1 to 2 inch hourly rates. As the associated 850-mb
low exits later this morning, activity in the wake should become
more isolated to scattered in nature.
Given the presence of the upper low to the west, additional showers
and thunderstorms may fire this afternoon into the evening hours.
Extensive cloud cover will keep high temperatures down with readings
capping in the low 80s. Consequently, this could also temper the
level of instability which would offset some of the thunderstorm
threat. With the upper low a fixture over the region, the overnight
may not be completely dry. Will maintain a chance for
showers/isolated thunderstorms with mild, humid conditions
persisting. Low temperatures are forecast to stay in the low 70s
along and east of I-95, with 60s elsewhere.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
For the first half of the upcoming weekend, uncertainty looms around
the position of the persistent upper low as well as the track of
Tropical Storm Henri. With the latter system staying well offshore,
enhanced subsidence off to its west should not impact the forecast
over the region. Regarding the upper low track, it is forecast to
remain a slow mover with its presence lingering through the weekend.
Forecast steering flows remain weak with Corfidi vectors being
around 5 to 10 knots. Given the high precipitable water environment,
an inherent flooding risk will likely continue. Storm coverage is
somewhat uncertain which makes this a somewhat challenging forecast.
High temperatures gradually warm back up into the mid 80s with
dewpoints remaining in the low 70s. Most showers should taper off by
the overnight with the exception of far northeastern Maryland. Low
temperatures will stay fairly close to the previous night's readings.
On Sunday, what is forecast to become Hurricane Henri will track
around 40N/70W which is a couple hundred miles off the New Jersey
coast. Farther southwest, the stagnant upper low is likely to be
crossing the I-95 corridor during the second half of the day. This
would place the better chances for showers and thunderstorms south
and east of I-95. Additional warming is to take place drawing high
temperatures closer to the 90 degree mark. Residual shower chances
will largely depend on how quickly the upper low can exit the area.
Mild and humid conditions will stick around yet another night with
lows in the upper 60s to low 70s.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
General weather pattern over the extended period looks to remain
decently quiet than what we've experienced as of late. Upper level
ridging across the southeast US will return as a surface Bermuda
high strengthens offshore. This will continue the hot and humid
trend, but will also result in the return of drier weather to the
region. While the hot and humid conditions will yield an unstable
airmass, chances for daily showers and thunderstorms will persist
during this time. However do expect any shower/thunderstorm activity
to be widely scattered in nature.
&&
.AVIATION /07Z FRIDAY THROUGH TUESDAY/...
Scattered showers and embedded low top thunderstorms continue early
this morning as an upper level low traverses along a stalled
boundary. DCA, BWI, and MTN have the best potential for low top
thunderstorms through mid morning, with SHRA elsewhere.
Expect widespread MVFR/IFR CIGs in clds/precip through the mid
morning hours before becoming VFR by this afternoon. Convection
chances decrease this afternoon for most of the terminals. However
will need to watch CHO which may see additional showers and
thunderstorms as the front pushes further southward.
VFR conditions likely to persist during the beginning of the week,
aside from daily chances for showers/thunderstorms. However any
shower/thunderstorm activity will be widely scattered in nature.
&&
.MARINE...
Relatively light winds will prevail through the weekend given weak
gradients in place. However, given the perpetual forecast of showers
and thunderstorms, convective-based statements or warnings may be
required at times.
Expect generally quiet weather over the waters for the beginning of
next week as high pressure offshore results in a southerly flow.
However do continue the risk for daily afternoon/early evening
shower and thunderstorms, which may prompt hazardous conditions
briefly.
&&
.TIDES/COASTAL FLOODING...
Tidal anamolies are expected to remain below minor flood stage for
the next high tide cycle. Thus confidence is increasing in regards
to no coastal flooding concerns this morning, albeit non-zero.
Southerly flow will keep anamolies elevated throughout much of this
week. However don't anticipate any flooding concerns at this time.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch until noon EDT today for DCZ001.
MD...Flash Flood Watch until noon EDT today for MDZ011-013-014-
503>506.
Flash Flood Watch through this afternoon for MDZ016>018.
VA...Flash Flood Watch until noon EDT today for VAZ038>040-050>056-
501-502-505>507.
Flash Flood Watch through this afternoon for VAZ057.
WV...None.
MARINE...Flash Flood Watch until noon EDT today for ANZ535.
&&
SYNOPSIS...BRO
NEAR TERM...BRO
SHORT TERM...BRO
LONG TERM...SOUZA
AVIATION...SOUZA
MARINE...SOUZA/BRO
TIDES/COASTAL FLOODING...SOUZAHazardous weather outlook, Aug 20, 5:35 AM EDT, 2 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 535 AM EDT Fri Aug 20 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-210945- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 535 AM EDT Fri Aug 20 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Today and Tonight The Flash Flood Watch continues until noon today, except through 5 PM for southern Maryland and King George County Virginia. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated severe thunderstorms are possible on Saturday and Sunday as a slow moving system approaches from the Great Lakes. Isolated instances of flooding are also possible in slow moving thunderstorms over the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary over the next several days. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-210945- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 535 AM EDT Fri Aug 20 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Today and Tonight The Flash Flood watch is in effect until noon today. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated severe thunderstorms are possible on Saturday and Sunday as a slow moving system approaches from the Great Lakes. Isolated instances of flooding are also possible in slow moving thunderstorms over the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary over the next several days. MDZ001-501-502-VAZ503-504-WVZ501>506-210945- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 535 AM EDT Fri Aug 20 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Today and Tonight No significant weather expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated severe thunderstorms are possible on Saturday as a slow moving system approaches from the Great Lakes. .SPOTTER INFORMATION STATEMENT... Spotter activation not expected at this time.
In the hours before
Local storm report, Aug 20, 7:25 AM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
725 AM EDT FRI AUG 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM FLOOD 2 NW OAKPARK 38.38N 78.18W
08/20/2021 MADISON VA 911 CALL CENTER
LILLARDS FORD ROAD CLOSED IN MULTIPLE LOCATIONS DUE TO
HIGH WATER.
&&
EVENT NUMBER LWX2105537
CPBLocal storm report, Aug 20, 7:41 AM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
741 AM EDT FRI AUG 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 AM FLOOD 1 NNE CRIGLERSVILLE 38.47N 78.29W
08/20/2021 MADISON VA DEPT OF HIGHWAYS
POOR HOUSE ROAD CLOSED DUE TO HIGH WATER.
&&
EVENT NUMBER LWX2105538
CPBThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 9:14 PM EDT | Special Marine Warning | LWX | 91 min | |
| Aug 19, 10:38 PM EDT | Special Marine Warning | LWX | 67 min | |
| Aug 20, 4:43 AM EDT | Flash Flood Warning | LWX | Madison | 91 min |
| Aug 20, 5:35 AM EDT | Special Marine Warning | LWX | 27 min | |
| Aug 20, 6:14 AM EDT | Areal Flood Warning | LWX | Madison | 6 hr |
| Aug 20, 7:18 AM EDT | Areal Flood Warning | LWX | Fairfax, City of Fairfax | 9 hr |
| Aug 20, 7:24 AM EDT | Small Craft Advisory | LWX | 5 hr | |
| Aug 20, 7:35 AM EDT | Areal Flood Warning | LWX | Arlington, Fairfax, City of Alexandria, City of Falls Church | 9 hr |
| Aug 20, 7:52 AM EDT | Flash Flood Warning | LWX | Fairfax | 2 hr |
| Aug 20, 8:16 AM EDT | Flash Flood Warning | LWX | Arlington, Fairfax, City of Alexandria, City of Falls Church | 111 min |
| Aug 20, 8:39 AM EDT | Areal Flood Warning | LWX | King George, Spotsylvania, Stafford, City of Fredericksburg | 5 hr |
| Aug 20, 10:02 AM EDT | Special Marine Warning | LWX | 88 min | |
| Aug 20, 8:21 AM EDT | Flash Flood Warning | LWX | 101 min | |
| Aug 20, 4:52 AM EDT | Flash Flood Warning | LWX | Frederick | 102 min |
| Aug 20, 6:34 AM EDT | Areal Flood Warning | LWX | Frederick | 2 hr |
| Aug 20, 11:20 AM EDT | Areal Flood Warning | LWX | Anne Arundel, Calvert | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 2021Flash Flood Warnings in Maryland, 2021Flash Flood Warnings in District of Columbia, 2021Every flash flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.